Anaphylaxis or allergic shock is a severe allergic response to medications and many other allergy-causing substances. It is usually caused by eating or being injected by something that usually causes allergic reactions. The allergic response to neutralize or get rid of the material results in a life-threatening overreaction. Often, they are caused by medications that are either taken orally or being injected. Insect stings and bites, chemicals, and particular food are also causes of allergic shock.
Within seconds or a few minutes after exposure to the allergy-causing substance, a person may display the following signs and symptoms: sneezing, tingling or numbness around the mouth, itching on random parts of the body, watery eyes, tightness in the chest, difficult breathing, swelling of the throat, and pounding heart. The patient may even lose his consciousness and faint. In some cases, not all symptoms occur. If most of the signs are present, however, it is best to seek immediate help.
An allergic shock attack requires first aid. If a friend or family member stops breathing due to anaphylaxis, here are the things you need to do:
- Shout for help. Do not leave the victim alone.
- Begin mouth-to-mouth breathing immediately.
- If you feel that he still has no heartbeat, give external cardiac massage.
- Have somebody call an ambulance or medicinal help. Do not stop CPR until help arrives.
- To prevent further complications and recurrence, here are the things you need to do:
- Tell the patient’s doctor how serious his condition is. Before accepting any medication, ask the doctor what it does.
- Keep an anaphylaxis kit in the house and make sure that it is accessible to the patient. Be sure that you and other family members know how to use it.
- Have the patient wear a Medic-Alert bracelet or pendant that warns people that he is allergic to a particular substance and can be attacked anytime.
- For an effective treatment, inject adrenalin to the patient immediately in case of attack.
If not cured properly and promptly, anaphylaxis may cause more severe shock, cardiac arrest, and even death. However, with prompt treatment, a full recovery is possible.